1

Kindly see the embolded phrase below. What chemicals can cause such burns?

      I have a patient who had migraines related to her period since she was in her teens. The attacks were fairly mild and lasted one day, at the most. But a terrible incident in a hospital seems to have changed her migraine patterns. When she was in her early forties, she generously agreed to donate a kidney to someone in desperate need. While she was under general anesthesia, an epidural line into her spine dislodged and the chemicals soaked her bed linens. She lay in them for hours and sustained severe, first-and second-degree chemical burns down the right side of her body. [Emphasis mine]
      From that point on, the characteristics of her migraine changed dramatically. For the next eighteen months, she had a severe migraine every single day without a break. She'd feel like she was going to pass out and couldn't walk straight. She ended up in the emergency room every few months and missed countless family events and work days. She was absolutely desperate. When she became my patient, we started an aggressive treatment plan. Her migraines are down to one a week, and the symptoms are much less severe.

The Migraine Brain (2009) by Carolyn Bernstein M.D. (Boston Univ. School of Medicine), p 51.

2
  • I find it strange that the author chose relatively minor burns to correlate with increased migraines rather than the much bigger event of the day that caused more profound physical insults to the body. If she was going to willingly leap into the correlation = causation swamp, you'd think she would at least have chosen the bigger event as the cause.
    – Carey Gregory
    Jun 29, 2021 at 0:11
  • Or a more plausible one! Causation is sketchy at best. Pretty crass, from a professional standpoint. The publisher should have a higher standard than that, and Boston University has much credibility as a rule, but can’t police “excursions” into popular writing. Jun 29, 2021 at 21:04

1 Answer 1

5

I’m a retired anesthesiologist, and my first thought when reading this post is that there needs to be more context, by the author, to make sense of what she is reporting.

So, I have to make some conjectures and add in some skepticism.

An epidural catheter was placed to either supplement general anesthesia or provide pain management, Post-op, or both. Epidural catheters are placed in a potential space outside the dural membrane that encloses the spinal cord which is bathed in spinal fluid. It works by diffusing drugs to the spinal roots that emerge at each segment of the spinal. The two classes of “chemicals” commonly used are narcotics and local anesthetics. While not neutral pH neither are likely to cause “burns” if left on the skin.

However, if a the patient was placed on a warming blanket, there is always the potential for a combination of liquid (increased thermal conduction) and pressure to cause a superficial burn, rarely severe unless the case goes on for a long time (>4hrs) and that’s malpractice if it happens.

Harvesting a kidney: the patient is usually placed on their side, not back. Any leaking fluid would not likely have much effect either with, or without, a heating blanket.

Finally, “dislodging an epidural” is next to impossible, under normal operating conditions. First, it doesn’t just slip out even if left unsecured. Second anesthesiologists secure it pretty compulsively.

So, I can only conjecture either profound incompetence by an anesthesiologist (not career sustaining) or the story has lost some fidelity.

How a 1st or 2d degree burn would effect the frequency of migraines is outside my field, but I can’t think of any rational scientific connection.

The quoted segment doesn’t describe the “aggressive treatment plan”, so that’s pure hyperbole—an unsupported assertion.

So, the anesthesia/epidural study is far-fetched. One tip-off about the writer: most physicians don’t describe FDA-approved drugs as “chemicals.” That is either dumbing down for the reader or a person impersonating a physician.

Finally, to make sure I answer the question: No. Epidural drugs (narcotics, anesthetics) don’t cause burns on the skin or elsewhere. I can’t imagine FDA approving a drug for epidural use that would.

5
  • Agreed, +1. Anything caustic enough to cause burns to the skin would not be administered neuraxially. The book seems to be written for laypeople, and is dumbed down. Stress and pain can cause increased frequency of migraines, even to the point of becoming a chronic migraine. But postulating what occurred from a dumbed down book presumably written for profit is pointless. The author is indeed a neurologist specializing in headaches. Jun 28, 2021 at 18:27
  • For possibility of epidurals causing strong headaches, see medicalsciences.stackexchange.com/q/18118/7951 Jun 29, 2021 at 13:07
  • Chris, epidurals most frequently cause headaches when the procedure results in a tear to the dural membrane and leakage of spinal fluid produces the headache. Less common occurrence with experienced anesthesiologists, but can happen most often with pregnant women who have a softening of the dura from high estrogen progesterone. It’s a textbook level event, and I have yet to read the article cited. Most contemporaneous articles are either reviews or schemes to prevent tears of the dural or treatment strategies for the headache. Jun 29, 2021 at 21:01
  • Postscript, articles cited are right on. Jun 29, 2021 at 21:01
  • Finally, post dural-tear headaches resolve spontaneously over days, and don’t recur. Jun 29, 2021 at 21:10

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.